Q:

10/3/2013
A 32 Y.O.F who has both negative penicillin and ceftriaxone skin tests, was administered ceftriaxone 1G,IV pre-operatively by graded challenge. The anesthetist has noticed a circular redness (rash) on both patient's arms after the 1st 500 mg of ceftriaxone. As there is a limited literature describe ceftriaxone reactions, what is your thought regarding the reliability of ceftriaxone test, and what is the explanation of this reaction.

A:

Thank you for your inquiry.

Unfortunately, the questions that you posed cannot be answered definitively. The reasons for this are discussed in an excellent reference regarding skin testing to drugs in general, and I would suggest that you review this reference to obtain a more detailed answer to your inquiry. It is: Brockow K, et al. Skin test concentrations for systemically administered drugs - an ENDA/EAACI drug allergy interest group position paper. Published in Allergy 2013; 68:702-712.

In this article, Dr. Brockow and colleagues go through a discussion as to the possible meaning of skin tests to drugs which have only been evaluated in small numbers of patients. In such cases, the only thing that we can establish is what concentration to use that will be non-irritating, but no specific conclusion may be made on the value of the test in predicting whether or not an allergic reaction would occur after its administration. That is, we do not have enough data to claim positive and negative predictive values. All we can say is that a negative skin test would, by common reasoning, make such an allergic reaction less likely. Thus, in direct answer to your question, the reliability of a skin test to ceftriaxone is poor.

It is also difficult to give you a trustworthy answer as to the meaning of the rash on the patient’s arm. Of course, this could be a drug rash related to ceftriaxone; this cannot be ruled out. If the patient took other drugs at that time, it could have also been to the other drugs that were used. Again, I wish there was a way to discern the cause of this rash, but there simply is not. There is other information which might help us interpret the cause of the rash, but even with this information, it would be unlikely that we could give you a definite answer. The other information would be:
1. What other drug(s), if any, were administered at the time?
2. Was the rash pruritic?
3. How long did the rash last?
4. Was it elevated above the skin surface?
5. Was ceftriaxone continued? And if so, did the rash go away? Or did the rash get worse?

Again, I am not sure that this information would be of help, but I would be happy to look at the issue again after receiving your answers to the above questions, if you would like.

Once again, thank you for your inquiry.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology